Colorado, 2006Flash Flooding in Colorado, July 9, 2006
July 9, 2006 · NWS GLD · 3 events in 1 county or zone
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 9, 1:42 AM MST, 8 hours 1 minute earlier.
Area forecast discussion, Jul 9, 1:42 AM MST, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
242 AM MDT SUN JUL 9 2006
.DISCUSSION...THE MAIN FORECAST CHALLENGES CONTINUE TO BE POPS AND
QPFS FOR THE NEXT 36 HOURS. THE WRF AND GFS ALSO CONTINUE TO BE AT
ODDS. GFS BRINGS HIGH POPS/SIGNIFICANT QPFS TO THE FORECAST AREA
THIS MORNING/AFTERNOON WHILE THE WRF IS MUCH DRIER. BY TONIGHT...
MODELS CONTINUE TO BE OUT-OF-PHASE WITH THE GFS BEING DRIER WHILE
THE WRF IS MUCH WETTER. SO...CHOOSING THE BEST MODEL WILL BE
CRITICAL. UNFORTUNATELY...NEITHER MODEL MAY PERFORM PARTICULARLY
WELL GIVEN SUBTLE FEATURES AND RELATIVELY WEAK FLOW ALOFT.
WRF MODEL IS UNDER DOING THE STRENGTH OF SURFACE HIGH ACROSS
COLORADO...POSSIBLY A FUNCTION OF MODEL TERRAIN. GFS AND EVEN OLD
NGM ARE MUCH BETTER WITH THE SURFACE. EXTRAPOLATING THE MODEL
ERRORS THROUGH TIME MAKE A SIGNIFICANT DIFFERENCE TONIGHT WITH WRF
SHOWING DECENT SURFACE UPSLOPE FLOW. GFS SHOWS SLIGHTLY DOWNSLOPE.
PREFER THE GFS SURFACE FEATURES DUE TO BETTER INITIALIZATION.
THE TWO MODELS ARE ALSO DIFFERENT WITH MID LEVEL FEATURES. GFS HAS
THE RIGHT IDEA WITH WAVE MOVING ACROSS THE AREA THIS MORNING...BUT
LOOKS TOO STRONG GIVEN WATER VAPOR IMAGERY. DIFFERENCES BECOME
ESPECIALLY APPARENT THIS EVENING WITH POSITION AND STRENGTH OF FIRST
WAVE. MORE SIGNIFICANTLY...A SECOND WAVE IS HANDLED QUITE DIFFERENTLY
BETWEEN 06Z AND 12Z TONIGHT. WRF MUCH MORE BULLISH/WET WITH FEATURE
WHILE GFS IS WEAKER AND DRY. SLIGHTLY PREFER THE GFS HERE
ALSO...BUT WITH SOME MODIFICATIONS. ANALYSIS THIS EVENING SHOWS A
DECENT 500-300 MB SHORT WAVE ACROSS UTAH/ARIZONA. THIS WAVE SHOULD
RIDE ACROSS THE RIDGE TODAY AND MOVE OVER THE FORECAST AREA TONIGHT...
JUST DO NOT SEE IT AS STRONG AS THE WRF DEPICTS. SECONDLY...THE
SUBTROPICAL CONNECTION CONTINUES...AND DO NOT SEE THAT CHANGING
THE NEXT 36 HOURS. FINALLY...CONVECTION CONTINUES TO DEVELOP OVER
SOUTHEAST COLORADO WHICH SUPPORTS A MORE MOIST SOLUTION.
BOTTOM LINE IS THIS...WILL ACCEPT THE GFS BUT WILL MAKE FORECASTS
REFLECT A SLIGHTLY DRIER TREND TODAY AND A SLIGHTLY WETTER TREND
TONIGHT. PARTS OF CHEYENNE COUNTY COLORADO HAVE RECEIVED TWO TO
THREE INCHES THE PAST SEVERAL NIGHTS. PER COORDINATION WITH
DDC/PUB...WILL HOIST A FLASH FLOOD WATCH THERE THIS AFTERNOON AND
TONIGHT DUE CONTINUED CONVECTION AND DECENT PRECIPITABLE WATER.
MODEL DIFFERENCES CONTINUE INTO MONDAY/MONDAY NIGHT AS DECENT
SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS. THE FORECAST AREA WILL
BE ON THE FAR SOUTH END OF TROUGH...ENOUGH TO KEEP MENTION OF
SCATTERED PRECIPITATION. THE AIR MASS WILL FINALLY DRY TUESDAY...AND
THEN EXPECT 500 MB RIDGE TO BUILD FOR MUCH WARMER AND DRIER WEATHER
THE REST OF THE WEEK. ONLY MINOR CHANGES MADE TO THE CURRENT
EXTENDED PERIOD FORECASTS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
COZ092.
&&
MENTZERHazardous weather outlook, Jul 9, 3:50 AM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
450 AM MDT SUN JUL 9 2006
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
550 AM CDT SUN JUL 9 2006 /450 AM MDT SUN JUL 9 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A MOIST AIR MASS WILL REMAIN OVER THE TRI-STATE AREA THROUGH
TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING OVER THE AREA. DUE TO LIMITED WIND SHEAR AND INSTABILITY...
STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...SOME STORMS
WILL PRODUCE BRIEF HEAVY RAIN. A FLASH FLOOD WATCH IS IN EFFECT
THIS AFTERNOON AND EVENING FOR CHEYENNE COUNTY COLORADO WHERE
HEAVY RAINS HAVE OCCURRED THE PAST SEVERAL DAYS. STORMS WILL ALSO
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH EARLY TUESDAY
MORNING. ONCE AGAIN...SEVERE WEATHER IS NOT EXPECTED BUT STORMS
MAY PRODUCE AREAS OF HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...REPORT ANY HEAVY
RAIN OR FLOODING TO THE NATIONAL WEATHER SERVICE.
MENTZER
In the hours before
Special weather statement, Jul 9, 3:53 AM MST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
453 AM MDT SUN JUL 9 2006
KSZ015-091130-
SHERIDAN-
553 AM CDT SUN JUL 9 2006
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...
AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEGUIN...OR 9 MILES WEST OF HOXIE...AND
MOVING NORTH AT 10 MPH. ANOTHER STORM WAS NEAR HOXIE.
THIS STORM WILL PRODUCE PEA SIZED HAIL...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND RAINFALL AMOUNTS BETWEEN A QUARTER AND A HALF INCH.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
MENTZER
Flash Flood, Cheyenne
- When
- July 9, 9:43 AM MST to 1:43 PM MST
- Where
- Cheyenne County, Cheyenne Wells
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Six to eight inches of running water over roads in town.
Flash Flood, Cheyenne
- When
- July 9, 1:40 PM MST to 5:40 PM MST
- Where
- Cheyenne County, 6 mi SE of Arapahoe
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Eight inches of rain measured in rain gauge with portions of county road 60 under water.
Flash Flood, Cheyenne
- When
- July 9, 2:03 PM MST to 6:03 PM MST
- Where
- Cheyenne County, 6 mi SSE of Arapahoe
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
4.80 inches of rain measured with one foot of running water across county road 58 and road N.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 9 to 31, 20061 death · 18 injured · $12 million · 2 events
- High Surf in Guam, July 9, 20061 death · 1 injured · 1 event
- Flash Flooding and Hail in Wisconsin, July 9, 2006$227,000 · 1.75 in hail · 33 events
- Tornadoes and Flash Flooding in Colorado, July 9, 2006$100,000 · F1 · 7 events
- Hail and Damaging Winds in Michigan, July 9, 2006$95,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Michigan, July 9, 2006$106,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Michigan, July 9, 2006$56,000 · 62 kt wind · 10 events
- Hail and Damaging Wind in Wisconsin, July 9, 2006$25,000 · 55 kt wind · 4 events
- Flash Flood in Colorado, July 9, 2006$20,000 · 1 event
- High Surf in Hawaii, July 9 to 13, 200610 events
- Marine Thunderstorm Winds and Waterspouts in Lake Michigan, July 9, 20065 events
- Marine Thunderstorm Winds in Lake Michigan, July 9, 20065 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524411, 5524412, 5524413.